Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 44, NWS Fort Worth, TX

October 18, 2002Parker County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 18, 2002, 6:01 PM CDT for Parker County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2002, 6:01 PM CDT (23:01 UTC)
Expired
Oct 18, 2002, 9:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 56 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182301
FFWFTW
TXC367-190200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT       
  BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN OVER PORTIONS OF   
  PARKER COUNTY THIS AFTERNOON.  ADDITIONAL HEAVY RAIN IS FORMING    
  OVER THE WESTERN PORTION OF THE COUNTY AND WILL MOVE OVER THE SAME 
  AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL.  AN ADDITIONAL    
  ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH 900 PM.

EXCESSIVE RUNOFF FROM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3291 9799 3261 9800 3262 9760 3292 9762

&&
ROBBINS
1 follow-up statement
000 
WGUS74 KFWD 190107
FFSFTW
TXC113-367-439-190110-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT FRI OCT 18 2002

...FLASH FLOOD WARNINGS FOR TARRANT AND DALLAS COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 800 PM CDT...

...THE FLASH FLOOD WARNING FOR PARKER COUNTY HAS BEEN CANCELED AS 
OF 800 PM CDT...

THOUGH MINOR FLOODING IS STILL OCCURRING ACROSS PARKER...TARRANT AND 
DALLAS COUNTIES...THE HEAVY RAINFALL THAT RESULTED IN ROAD CLOSURES 
AND FLOODING OF AREA CREEKS AND STREAMS...HAS NOW PUSHED NORTH AND 
NORTHEAST FROM DENTON AND MCKINNEY...TO BETWEEN SHERMAN...BONHAM... 
PARIS AND INTO SOUTHERN OKLAHOMA. SCATTERED SHOWERS AND 
THUNDERSTORMS WILL STILL CONTINUE OVERNIGHT AS A VIGOROUS UPPER 
LEVEL SYSTEM OVER FAR WEST TEXAS...MOVES EAST OVER THE AREA. 
HOWEVER...THE WIDESPREAD MODERATE TO HEAVY RAINFALL SHOULD BE 
DIMINISHING RAPIDLY WITHIN THE NEXT 15 TO 30 MINUTES OVER THE WARNED 
AREA.  

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE 
FLOODED STREETS AND HIGHWAYS...AS WELL AS SWOLLEN STREAMS...CREEKS 
OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER 
GROUND...BUT DO NOT DRIVE THROUGH RISING WATER OR BARRICADES. TAKE 
EXTRA TIME TO REACH YOUR DESTINATION THIS EVENING. 

LAT...LON 3298 9656 3257 9653 3259 9802 3299 9801

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 6:00 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 18, 6:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT FRI OCT 18 2002

.AVIATION DISCUSSION...
STRONG ISENTROPIC LIFTING TO CONTINUE AT LEAST THROUGH 04Z-06Z
...NORTH OF SURFACE BOUNDARY SITUATED ACROSS CENTRAL PORTIONS OF
NORTH TX...GENERALLY ALONG A GRANBURY...TO HILSBORO...TO ATHENS LINE.
THIS IS OUT AHEAD OF OF MAIN UPPER LOW NOW MOVING INTO FAR W TX. SO
AT LEAST THIS EVENING...EXPECT GENERALLY IFR CIGS WITH THE OCCNL
MVFR CIGS...BUT WITH IFR/LIFR VSBYS IN HEAVIER POCKETS OF RAIN OR
WHERE STRONGER...EMBEDDED STORMS OCCUR ACROSS THE D/FW PORTION OF
THE TRACON. VFR CONDITIONS AROUND KACT...UNTIL LATE TONIGHT/SAT
MORNING WHEN INCREASE IN CONVECTION SHOULD RESULT IN SOME IFR/LIFT
CIGS/VSBYS. BEST ISENTROPIC LIFT WILL SHIFT NWD TWDS RED RIVER
VALLEY 06Z-12Z AS MID LVL COLD CORE APPROACHES. THE LATTER 12-15 HRS
OF THE TAF PDS FOR THE DFW TRACON WILL SEE MORE SCT SHRA/TSRA...BUT
LESS CONVECTION OVERALL WITH MORE STRATUS. GENERALLY IFR/LIFR
CIGS/VSBYS...EXCEPT WITH CONVECTION WHERE CIGS WILL GO MVFR...BUT
VSBYS WON/T. 05/

.AFTERNOON PUBLIC DISCUSSION 205 PM CDT...
WHILE THE WEEKEND MAY BE STARTING ON A SOGGY NOTE...THE LATTER HALF
OF THE WEEKEND SHOULD BE NICE...WITH RAIN NOT EXPECTED AGAIN UNTIL
LATE IN THE WEEK.

THE UPPER LOW CONTINUES TO BE A BIT FASTER THAN PROGGED...A TREND
THAT WE EXPECT TO CONTINUE THROUGH SUNDAY. THE LOW...NOW OVER SWRN
NM...WILL MOVE EAST INTO THE TX PANHANDLE TONIGHT...THEN BEGIN TO
OPEN AND ACCELERATE SATURDAY. A DRY SLOT...AND ASSOCIATED
CONVECTION...WILL PUSH THROUGH THE WESTERN PART OF THE CWA EARLY
SATURDAY...AND EXIT BY LATE SATURDAY AFTERNOON IN THE EAST.  THERE
COULD BE SOME LIGHT RAIN WITH FROPA SATURDAY EVENING...BUT IT WILL BE
VERY LIMITED. OVERALL...THE PRINCIPAL RAIN EVENT SHOULD END BY LATE
SATURDAY MORNING IN THE WEST...MIDDAY IN THE CENTRAL PORTIONS...AND
LATE AFTERNOON IN THE EAST.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN THE SOUTHWESTERN
PART OF NORTH TEXAS THIS EVENING...WHICH WILL BE COVERED IN OUR
HAZARDOUS WEATHER OUTLOOK.  A BIG CONCERN CONTINUES TO BE HEAVY RAIN.
AMOUNTS WILL RANGE BETWEEN ONE AND TWO INCHES ACROSS MUCH OF THE
AREA THROUGH SATURDAY...WITH ISOLATED AMOUNTS BETWEEN THREE AND FOUR
INCHES. OUR THOUGHTS ARE THAT THE RAINS WILL GENERALLY NOT BE
EXCESSIVE IN A SHORT PERIOD OF TIME OVER A VERY LARGE AREA.  LOW
LYING AND FLOOD PRONE AREAS MAY EXPERIENCE BRIEF PROBLEMS...
ESPECIALLY IN URBAN AREAS...BUT OVERALL...WE DO NOT ANTICIPATE ANY
WIDESPREAD FLOODING PROBLEMS.

AFTER FROPA SATURDAY EVENING...SUNDAY SHOULD BE DRY AND
PLEASANT...ALTHOUGH COOL...WITH WET GROUND LIMITING THE DIURNAL
TEMPERATURE RANGE.

IN THE EXTENDED PORTION...
HAVE LOWERED MAX TEMPS A CATEGORY OR TWO FOR WEDNESDAY AS SOME
SLIGHTLY COOLER/DRYER AIR FILTERS IN. NEXT UPPER-LEVEL DISTURBANCE
WILL MOVE INTO SOUTHERN PLAINS BY LATE WEEK WITH INCREASING CLOUDS
AND CHANCE POPS LATE THURSDAY INTO FRIDAY OVER THE SOUTHERN HALF OF
CWA.

DFW   65  73  54  69 / 100  70  20   0
ACT   66  75  56  73 /  80  70  20   0
PRX   62  71  54  68 / 100  70  20   0
DTO   64  74  54  69 / 100  70  20   0
TKI   63  74  54  69 / 100  70  20   0
DAL   64  74  55  69 / 100  70  20   0
TRL   66  74  56  69 / 100  70  20   0
CRS   65  74  57  71 /  80  70  20   0
TPL   65  77  57  73 /  80  70  20   0

.FWD...NONE

42/34
Hazardous weather outlook, Oct 18, 2:32 PM CDT, 3 hours 29 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
OCCASIONAL HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE
AREA THROUGH THE NIGHT.  RAINFALL AMOUNTS WILL TOTAL ONE TO TWO
INCHES BY NOON SATURDAY WITH SOME ISOLATED THREE INCH AMOUNTS IN THE
HEAVIER THUNDERSTORMS.  LOCALIZED FLOODING OF STREETS AND CREEKS MAY
OCCUR... HOWEVER NO WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED.

SOME THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS
EVENING SOUTH OF A COMANCHE...HILLSBORO...PALESTINE LINE.  VERTICAL
WIND PROFILES SUGGEST THE POTENTIAL FOR SUPERCELL FORMATION WITH
DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY THREAT. FREQUENT
CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
SOUTH AND WEST OF A COMANCHE...HILLSBORO...PALESTINE LINE.

.DAYS TWO THROUGH SEVEN...
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING HOURS SATURDAY AND NO HAZARDOUS WEATHER IS
ANTICIPATED BEYOND THE EARLY MORNING HOURS.

&& ROBBINS=34

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:53 PM CDTFlash Flood WarningFWDEastland3 hr
Oct 18, 5:12 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.